Caring for someone who is in pain can be very difficult and stressful. It’s natural to feel upset and helpless at times – it can
be distressing to watch someone you love suffer.
This page answers some common questions carers might have. If you have other concerns, please see our Caring for Someone with Cancer section or call Cancer Council 13 11 20. You can also contact Carers Australia on 1800 242 636 for support.
Questions you may like to ask
What if the person with cancer asks for more pain medicine?
Only the person with cancer can feel how much pain they are in. If you have been using a pain scale together, this can help you both communicate about the need for extra doses. The person with cancer may be experiencing breakthrough pain and may need a top-up dose. If this occurs regularly, they should see their doctor again for advice on managing it.
If you’re still worried the person with cancer is taking or wanting to take too much medicine, talk with their doctor about the dose they can safely have and other ways to help manage the pain.
Should I keep opioids locked up?
As with all medicines, it is necessary to keep opioids away
from children, perhaps in a high cupboard. If a member of your household or a visitor has a drug-dependence problem,
it is safest to keep the opioids in a secure place.
Can someone taking opioids sign legal
When someone signs a legal document, such as a will, they
must have capacity. This means they’re aware of what they are
signing and fully understand the consequences of doing so.
If a person taking opioids becomes drowsy in the first few days
of treatment, it makes sense to delay important decisions until
the dose is stabilised and the side effects reduce. Ask your GP
or specialist to assess whether the person with cancer is fit to
sign a legal document or talk to a lawyer. If you don’t do this,
documents can be contested later.
When should I call the medical team?
Call a doctor or nurse for advice if the person with cancer:
- becomes suddenly drowsy or confused
- hasn’t had a bowel motion for four days or more
- is vomiting and cannot take the pain relief
- has severe pain despite top-up doses
- is having difficulty taking the medicine or getting the
- experiences other symptoms that the treatment team has
mentioned, such as hallucinations with particular drugs.
What if they lose consciousness?
If the person with cancer becomes unconscious unexpectedly,
call the doctor, nurse or 000 immediately. Do not give opioids
to an unconscious or very drowsy person.
Reviewed by: Dr Melanie Lovell, Clinical Ass Prof, Medicine, Northern Clinical School, Sydney Medical School, University of Sydney, and Palliative Medicine Consultant Physician, Greenwich Hospital, NSW; Nathaniel Alexander, 13 11 20 Consultant, Cancer Council NSW, NSW; Anne Booms, Palliative Care Nurse Practitioner, Canberra Hospital, ACT; Dr Roger Goucke, Consultant, Department of Pain Management, Specialist Pain Medicine Physician, Sir Charles Gairdner Hospital, and Clinical Ass Prof, School of Medicine and Pharmacology, University of Western Australia, WA; John Marane, Consumer; and Dr Jane Trinca, Director, Barbara Walker Centre for Pain Management, St Vincent’s Hospital, VIC.